High Wind, Saginaw
- When
- April 14, 1:00 PM EST to 6:00 PM EST
- Where
- Saginaw forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
Deep late afternoon mixing behind a strong cold front allowed westerly wind gusts around 60 mph across half the counties of Southeast Michigan, with the rest of the counties still seeing 45 to 55 mph gusts. No leaves on the trees helped limit power outages and tree damage.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Deep late afternoon mixing behind a strong cold front allowed westerly wind gusts around 60 mph across half the counties of Southeast Michigan, with the rest of the counties still seeing 45 to 55 mph gusts. No leaves on the trees helped limit power outages and tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 14, 12:21 PM EST, 39 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
121 PM EDT Thu Apr 14 2022
.AVIATION...
Diurnal cu has begun developing in earnest across western and
central MI early this afternoon. These mid-clouds are expected to
expand over SE MI by mid afternoon with coverage increasing to BKN
by early evening. Deepening mixed layer increases winds this
afternoon and evening with gusts in excess of 35kts likely between
18-00Z out of the SW (roughly 240deg). Wind direction favors the
strongest gusts to be around the Saginaw valley where gusts over
40kts are possible through the daylight hours today. Sunset helps to
decrease these mixing depths though a tighter gradient keeps breezy
conditions (20-25kts) ongoing throughout tonight.
For DTW...Southwest winds continue to increase this afternoon into
the evening as mixing heights increase. Gusts have the potential to
peak around 40kts with wind directions still expected to be 230-
240deg. Ceilings remain above 5000ft thanks to low level dry air and
a deeper mixed layer.
.DTW THRESHOLD PROBABILITIES...
* None
&&
.PREV DISCUSSION...
Issued at 1217 PM EDT Thu Apr 14 2022
UPDATE...
As of 1215 PM EDT...Quick update to bump up winds slightly through
mid afternoon after assessing latest probabilistic guidance and hi-
res sounding data. Peak wind gusts look to occur between now and
roughly 5 PM, peaking around 55 mph, especially north of the I-69
corridor in the favored SW flow regions. Will continue to closely
watch upstream observations for higher gust potential, as there are
signals in soundings for rogue 60 mph gusts getting down to the
surface. Soundings do hint at some potential entrainment issues
mixing down better air just above the top of the boundary layer,
however, although there still looks to be a solid 2-3 hr period where
50-55 mph gusts are well still in play with peak insolation and
delayed cu development.
PREV DISCUSSION...
Issued at 412 AM EDT Thu Apr 14 2022
DISCUSSION...
A strong cold front has cleared most of the cwa, noted by the
renewed shower activity and abrupt wind shift from south to west
flow. Temperatures have quickly cooled off behind the front.
Overnight temperatures held in the lower 60s but are now falling or
reside in the 40s. Postfrontal strong isentropic downglide in the
mid and low levels will result in rapid clearing of cloud cover
along with a brief pop of wind gusts to around 40 to 50 mph. A lull
in gusts are expected through the late morning hours, but this will
be short-lived as impressive mixing depths on the order of 8- 10kft
intersect strong winds aloft ranging from 40 to 60 knots this
afternoon and evening. Very strong low-level lapse rates and
continued aid from weaker mid-level subsidence will promote west-
southwest flow with wind gusts ranging between 45-50 mph this
afternoon and evening. A high-end wind advisory remains in place from
10 AM to 8 PM, with peak gust potential expected between 12 PM - 7
PM. An isolated gust around 55-60 mph cannot be totally ruled out
given the lofty mixing depths, favored more across the Tri-Cities or
northern Thumb. Will continue to keep the option of a short-fused
high wind warning on the table but will wait for observational
evidence as raw model data projects lower confidence to reach the 60
mph+ threshold. Otherwise, cooler today with highs in the 50s. Sunny
skies this morning and afternoon will lead into some cloud
development along a weak elevated boundary, where a stray shower will
be possible. Loss of diurnal heating will quickly diminish wind
gusts after 8 PM.
Glancing showers will be possible along the MI/OH border during the
morning with more favorable jet dynamics along an elevated boundary.
Otherwise, an energetic wind field remains over SE MI again on
Friday and will bring another round of windy conditions during
daylight hours as mixing depths intersect the stronger winds.
Forecasted low-level lapse rates are nowhere near as impressive as
today and active subsidence will not be in place, but downward
momentum transfer should still promote gusts on the order of 40-45
mph. A second wind advisory will be likely for portions or all of SE
MI. Low-level convergence will develop a line of showers favored
over Lake Erie and southwest into northern Ohio and Illinois. A
Chance PoPs will hold for southern portions of SE MI late Friday
into early Saturday given the closer vicinity of precipitation.
High pressure will build into the Great Lakes through the end of the
week which will bring calmer winds and dry weather. Cooler
temperatures will hold on through the weekend with highs in the 40s,
nearing 50s towards the border, for Saturday and Sunday. The coldest
overnight lows will be felt on early Sunday morning, dropping down
into the 20s. The next chance for active weather will enter on
Monday with amplification of the downstream trough over the Plains
with a compact shortwave drawing into the Midwest. Snow or a
rain/snow mix will be possible in the morning hours before warming
temperatures bring rain for the afternoon. Temperatures gradually
climb back into the mid 50s and 60s by the mid to late week.
MARINE...
An ongoing passage of a cold front is quickly veering wind direction
from southwest to west and is producing a brief pop of non-
convective wind gusts to gales on the order of of 40 to 45 knots.
The Gale Warning that goes into effect at 4 AM will cover both these
initial gales, and the secondary longer duration gales that are
expected during the afternoon and evening hours. Enhanced mixing
depths over land will intersect strong winds aloft and will pull
down strong winds to the surface. While conditions appear more
stable over water, the land-surface interact should still provide
gales for all nearshore locations until sunset. The open waters of
Lake Huron will remain too stable to support these same gales. A
lull in gusts will occur overnight, but a renewed chance for gales
will be possible on Friday as an energetic wind field remains over
the region. A Gale Watch has been issued for all nearshore zones
outside of Lake Erie, where the gale potential is better.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 8 PM EDT this evening for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning until 8 PM EDT this evening for LHZ421-422-441>443.
Gale Watch from Friday morning through Friday evening for LHZ421-
422-441>443.
Lake St Clair...Gale Warning until 8 PM EDT this evening for LCZ460.
Gale Watch from Friday morning through Friday evening for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 8 PM EDT this evening for LEZ444.
&&
AVIATION.....KDK
UPDATE.......IRL
DISCUSSION...AM
MARINE.......AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 422 AM EDT Thu Apr 14 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 422 AM EDT Thu Apr 14 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Wind Advisory is in effect today. Refer to the latest urgent weather message and forecast for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another windy day is likely with southwest winds between 20 to 30 mph and gusts on the order of 40 to 45 mph centered 12 AM to 8 PM. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 422 AM EDT Thu Apr 14 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale Warnings have been issued for today. Refer to the latest marine weather message and forecast for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Watch is in effect for portions of Lake Huron and Lake St. Clair. Refer to the latest marine weather message and forecast for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014690, 1014691, 1014692, 1014693, 1014694, 1014695, 1014696, 1014697.